Very common undesirable effects found in double-blind, placebo-controlled phase III studies are dyskinesia, nausea and abnormal urine (see as follows).
Common undesirable effects found in double-blind, placebo-controlled phase III studies are diarrhoea, aggravated Parkinsonism, dizziness, abdominal pain, insomnia, dry mouth, fatigue, hallucinations, constipation, dystonia, increased sweating, hyperkinesia, headache, leg cramps, confusion, paroniria, fall, postural hypotension, vertigo and tremor.
Most of the undesirable effects caused by entacapone relate to the increased dopaminergic activity and occur most commonly at the beginning of treatment. Reduction of levodopa dosage may decrease the severity and frequency of these effects. The other major class of undesirable effects are gastrointestinal symptoms eg, nausea, vomiting, abdominal pains, constipation and diarrhoea. Urine may be discoloured reddish-brown by entacapone, but this is a harmless phenomenon.
Usually, undesirable effects caused by entacapone are mild to moderate. The most common undesirable effects leading to discontinuation of entacapone treatment have been gastrointestinal symptoms (eg, diarrhoea 2.5%) and dopaminergic symptoms (eg, dyskinesias 1.7%).
Dyskinesias (27%), nausea (11%), diarrhoea (8%), abdominal pain (7%) and dry mouth (4.2%) were reported significantly more often with entacapone than with placebo.
Some of the adverse events eg, dyskinesia, nausea and abdominal pain, may be more common with the higher doses (1.4-2 g/day) than with the lower doses of entacapone.
Slight decreases in haemoglobin, erythrocyte count and haematocrit have been reported during entacapone treatment. The underlying mechanism may involve decreased absorption of iron from the gastrointestinal tract. During long-term treatment (6 months) with entacapone, a clinically significant decrease in haemoglobin has been observed in 1.5% of patients.
Rare reports of clinically significant increases in liver enzymes have been received.
Isolated cases of neuroleptic malignant syndrome (NMS) have been reported especially following abrupt reduction or discontinuation of entacapone and other dopaminergic medications.
Isolated cases of rhabdomyolysis have been reported.